Alendronic Acid: Hi there, I am sharing this... - Bone Health

Bone Health

3,771 members1,589 posts

Alendronic Acid

Love-Life-Happiness profile image

Hi there, I am sharing this, not in a negative way, just for awareness.... I have just been diagnosed with OP, with T-Scores of -3.3... I am 48... I was started on AC last week, 70mg once a week.. I took my 2nd does yesterday (same day & time as last week as advised).. Yesterday I started becoming unwell 30 mins after taking it.. my mouth and jaw felt strange, then I was getting tingling in on my left side of mouth.. went to ask advise from pharmacist, by then the tingling was all the way up my left side of face, lips and moving across to my right check bone.. I was told to see my G.P whom is connected to our chemist.. I was sent in immediately, the G.P took a quick look at me and shouted for a nurse, I was put on a bed and was inject . I had gone into Anaphylaxis.. Then rushed to A&E.. my throat began to tighten up, my tongue went really big, I couldn't talk..... I was kept in for observation... I am currently in bed with weak legs and feeling very tired... I have an EpiPen and I am taking 8 steroid tablets. I was lucky the medical people acted fast. My G.P's haven't had anyone have this reaction, nor had the Doctors at hospital as it is very rare... I wasnt happy to start it if I'm honest but due to my age and bad T-score it was a matter of needs be.....

31 Replies

Love-Life-Happiness - thank you for raising awareness with this post. I hope that you make a speedy recovery, and that you will be kind enough to keep us informed about how you are doing. Best wishes

Love-Life-Happiness profile image
Love-Life-Happiness in reply to

Thank you and I will keep you updated...

So sorry to hear what a terrifying reaction you had to AA and I hope you're soon fully recovered. There are alternatives to bisphosphonates, but do your research before you accept anything else, as with some of them (eg Prolia) you either need to take them for life, or you have to go onto another drug (usually a bisphosphonate) when you finish. If you stop prolia, in particular, without taking another med in its place, you risk rebound fractures. Alternatively, as you've had such a bad reaction, you could ask your GP if it would be possible to try a more natural approach initially to see how you get on - through diet, supplements and exercise. Also, have you had tests to check for any underlying causes of your osteoporosis (things like your Vit D level, your thyroid and parathyroid, any meds that might be contributing to it)?

Thank you... Yes had all tests done a few times in the past year and last month, all ok.. I've had Endometriosis since late teens, had lots of drugs for that, along with years of steroids as a baby for chronic asthma.... Definitely sitting down with my G.P to discuss things.. The hospital has advised me to get a referral from my G.P to see a consultant regarding things...

Will keep you updated.

Thanks for your info...

Oh that's awful I don't blame you not wanting to carry on with it I too am on it and I must say I was reluctant I had a few common side effects but they soon passed if you are on steroids that can also weaken bone density in the long term so I would seek further advice for peace of mind. Good luck and take care

Hi, thanks for your message.. I have no choice, as I am allergic to it. And the steroids were needed to open up my airways due to the anaphylaxis.. I need to stay on them for a week, not the best option due to my bones.. Hopefully things will calm done over the next few days....

I also ended up w weak bones due to induced menopause to treat endometriosis and steroids for fertility treatments. I am 45. -3.7 in spine. Have had one dose of prolia and am thinking of stopping and giving myself the chance to improve w food and exercise.

Hi there and thanks for your reply.

I am also lactose intolerant so struggle with taking in dairy..

I have done swimming throughout my life, just not much the last few months due to being unwell.. I also started the local gym sessions under the medical referral program, which has a trained profession showing you what I can and carnt do... I'm hoping, like many on here, that mine can be improved with drugs....

I also cracked a rib 12 weeks back, just doing some light weeding in the garden.....

Thanks for the warning. Get well soon.

Thank you...

What a frightening experience. I'm glad that you sought help quickly and I hope that you are soon fully recovered. All the best in finding suitable alternatives with the help of your GP and possibly a specialist.

Thank you...

How lucky you got such quick action. All the best with recovery and hopefully can find out what caused the reaction.

Glad you found the page but like many on here and myself I have refused the medication and will try a strength training program and hope for the best. And remember your results are based on a much younger female!

I know the AA made you poorly too. It works for some people on here but not many hey... I will be interested to hear what the specialist suggests...

So sorry this happened to you, but at least you are now aware of what can happen with these bone meds. I won't take any of them and I believe they should all be taken off the market. Have your doctor prescribe HRT for you. (Hormone Replace Therapy.) That will help to build your bones, and the people on this site will give you much needed, excellent advice to help you. Just do not let the doctors talk you into any of the obscene bone meds, please!

netball7 profile image
netball7 in reply to sweetsusie

Great reply I am if the same opinion doctors have repeatedly told me to take the medication but I'm trying to look after my own body...these meds are now so widely used with serious side effects and from the research I have seen results very questionable and of cause they interfere with our normal bone matrix remodelling process

sweetsusie profile image
sweetsusie in reply to netball7

Yes..they do..and I do not understand how doctors can be so clueless! Don't they research or study anything anymore???

Thank you...

Yes, HRT was discussed too... I just wasnt good on it when I tried it years ago but I am aware that the new ones are better.. worth another go....

Yes, Love-Live-Happiness - Much better more varied choices now! Good luck!!

Thanks for sharing that. Hope you're ok!

Thank you... me too....

Am so interested to read everyone's comments.

Am wondering if HRT be taken after the menopause to treat osteoporosis??

Annalu profile image
Annalu in reply to Tibb

That was my question really.

Saw my G.P this morning, and he says that HRT could be the way forward for me.. I need to get over the next few weeks and get back to normal before anything else....

Thankyou Love Life H.

Yes, you need space to get back to normal first. Hoping that wil be speedy for you.

Concerned as I was allergic to fosamax when I took it and have now been prescribed Alendronic Acid I have put off starting it and having read your txt I don’t think I will botherThank you for informing everyone and do hope you make a speedy recovery and get back to normal

Thank you....

The only treatment I will consider is HRT. Feeling loads better now thank goodness....

I think Alendronic Acid and Fosamax are the same thing. I have been on AA for a year now, side effects now disappeared. Skinny wrist bones feel more solid. I am sticking to the AA.

I have now been reading that my Epilepsy medication, taken for years, can cause Osteoporosis... Bit concerning as I need to take it... I am 48 years old so have years ahead on Epilepsy meds, which is only going to make my Osteoporosis worse....

Would really like to hear from anyone else that has been on Lamotrigine long term and has osteoporosis....

Yes, me too. Am now 67 and off the Epilepsy meds for about 7 years. Had been on various anti Epilepsy meds since the age of 18.

I was amazed to have normal EEGs. I had a long time with no seizures, but with abnormal EEGs. Stopped HRT and a few years after that the Epilepsy disappeared. But my bones have paid the price.

You may also like...